DOCUMENTA MATHEMATICA, Vol. 18 (2013), 1573-1596

W. Mlotkowski, K. A. Penson, K. Zyczkowski

Densities of the Raney Distributions

We prove that if $p\ge1$ and $0< r\le p$ then the sequence $\binom{mp+r}m\frac{r}{mp+r}$ is positive definite. More precisely, it is the moment sequence of a probability measure $\mu(p,r)$ with compact support contained in $[0,+\infty)$. This family of measures encompasses the multiplicative free powers of the Marchenko-Pastur distribution as well as the Wigner's semicircle distribution centered at $x=2$. We show that if $p>1$ is a rational number and $0<r\le p$ then $\mu(p,r)$ is absolutely continuous and its density $W_{p,r}(x)$ can be expressed in terms of the generalized hypergeometric functions. In some cases, including the multiplicative free square and the multiplicative free square root of the Marchenko-Pastur measure, $W_{p,r}(x)$ turns out to be an elementary function.

2010 Mathematics Subject Classification: Primary 44A60; Secondary 33C20

Keywords and Phrases: Mellin convolution, free convolution, Meijer G-function, generalized hypergeometric function.

Full text: dvi.gz 33 k, dvi 85 k, ps.gz 560 k, pdf 446 k.